Reactions to medications are very common and can lead to skin rashes like hives, itching, swelling, respiratory symptoms like coughing, wheezing, shortness of breath, and even anaphylaxis. Most reactions to medications are not truly allergic. In fact, fewer than 10% of medication reactions are really allergic in origin. These reactions happen when the immune system overreacts to a medicine that most people tolerate normally. Side effects or intolerances of drugs can cause symptoms that look much like an allergic reaction, but don’t have anything to do with the immune system.
Medications likely to cause allergic reaction
- Antibiotics like Penicillin and Sulfa drugs
- Aspirin/NSAIDs (Non-steroidal anti-inflammatory drugs)
- Seizure medications
If you think that you or a member of your family may have drug allergy, please contact us and obtain an evaluation at Allergy & Asthma Specialists.